Alert archive / Kansas / Wind Chill Advisories in 2015
Wind Chill Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Jan 6, 2015, 3:03 PM CST for 23 counties in Kansas. It took effect at Jan 7, 2015, 5:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2015, 3:03 PM CST (21:03 UTC)
- In effect from
- Jan 7, 2015, 5:00 AM CST
- Expired
- Jan 7, 2015, 12:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WWUS43 KTOP 062103 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CST TUE JAN 6 2015 .ARCTIC HIGH PRESSURE WILL MOVE SOUTHWARD INTO THE ENTIRE AREA LATE TONIGHT INTO WEDNESDAY...WITH THE COMBINATION OF STRONG NORTH WINDS AND BITTERLY COLD TEMPERATURES CREATING WIND CHILLS COMMONLY IN THE 15 BELOW TO NEAR 20 BELOW ZERO RANGE. KSZ008>012-020>024-026-034>040-054>056-058-059-071015- /O.NEW.KTOP.WC.Y.0002.150107T1100Z-150107T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 303 PM CST TUE JAN 6 2015 ...WIND CHILL ADVISORY IN EFFECT FROM 5 AM TO NOON CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO NOON CST WEDNESDAY. * WIND CHILL VALUES...AS COLD AS MINUS 15 TO MINUS 19 DEGREES. * IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
2 follow-up statements
268 WWUS43 KTOP 070914 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 314 AM CST WED JAN 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-071800- /O.CON.KTOP.WC.Y.0002.150107T1100Z-150107T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 314 AM CST WED JAN 7 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. * WIND CHILL VALUES...AS COLD AS MINUS 15 TO MINUS 19 DEGREES. * IMPACTS...EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
677 WWUS43 KTOP 071755 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1155 AM CST WED JAN 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-071900- /O.EXP.KTOP.WC.Y.0002.000000T0000Z-150107T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1155 AM CST WED JAN 7 2015 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. WIND CHILL VALUES HAVE IMPROVED SOME SO THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON. HOWEVER...STILL EXPECT WIND CHILL VALUES TO RANGE FROM 5 BELOW ZERO TO 15 BELOW ZERO FOR THE REMAINDER OF THE AFTERNOON HOURS SO BE SURE TO DRESS ADEQUATELY AND COVER EXPOSED SKIN. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 11:42 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 6, 11:42 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1142 AM CST Tue Jan 6 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 213 AM CST TUE JAN 6 2015 Strong surface pressure gradient just north of eastern Kansas was beginning to relax in recent hours as the upper trough to the northeast exits, but still getting gusty northwest winds behind surface low to the east. Cold air advection with this system ceases this morning but highs still only reaching the 18-25 range as winds/mixing relax. Secondary upper trough rotating south through south central Canada early this morning brings very cold shallow airmass in late tonight in rather fast northwest flow. Forcing with this wave is weak, with modest frontogenesis around 600mb developing late this afternoon, peaking around midnight, and tapering by dawn as drier air works in. Temps near this frontogenesis layer are near prime dendritic growth values and there are some similarities in a somewhat brief and shallow conditional to convectively unstable layer taking shape. Have increased PoPs a bit, but still have a hard time thinking anything more than a dusting will occur, with somewhat greater chances of measurable amounts in the north and east in better forcing. Increasing winds and the cold air surging in drops wind chills to near Advisory levels around 11Z/5 am. .LONG TERM...(Wednesday through Monday) Issued at 213 AM CST TUE JAN 6 2015 Sunrise on Wednesday will be a very bitter one, with brisk northerly winds of 15 to 20 mph with higher gusts as the strong high pressure drives southward across the state. High temperatures for Wednesday are barely in the single digits, with a range from about 2 to 8 above. Couple this with the strong winds, and the best the wind chill feels all day is still in the negative digits through the day, feeling like 10 below at best in the far northeast to one below at best in the western counties. Will likely be in wind chill advisory criteria for much of the morning hours on Wednesday and even through the middle of the afternoon. Temperatures fall again to around three below to four above on Wednesday night, but lighter winds will bring wind chill values up. A fast return to the lee trof as the next clipper moves into the northern plains toward early morning hours on Thursday may actually bring slowly warming temperatures to the western counties early Thursday morning. Cold snap gets a brief reprieve as this pattern brings back highs in the upper 20s to near 30 on Thursday. North northwesterly flow aloft drives another high pressure system down the front range and into the Plains states Thursday overnight and into Friday, with lows around 10 above followed only by highs in the 20s as it moves in. May start to get a break on Saturday as upper flow transitions to from a meridional flow to a much more zonal one. This carries the colder air eastward and allows for southwesterly surface flow to return ahead of the waves crossing to our south. Highs in the upper 20s to around 30 are forecast for the weekend, with one of those southern systems possibly bringing a chance for precipitation early next week. && .AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon) Issued at 1136 AM CST TUE JAN 6 2015 Overall VFR conditions throughout the TAF period can be expected. Very low confidence in some morning flurries around the 6z time frame along with possible brief periods of MVFR conditions. High confidence that we can expect the winds to pick up along with the cold air push from the North. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...Drake
Hazardous weather outlook, Jan 6, 4:42 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 AM CST TUE JAN 6 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-071045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 AM CST TUE JAN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A BITTER ARCTIC AIR MASS WILL MOVE INTO KANSAS LATER TONIGHT...AND WILL BRING BRISK NORTHERLY WINDS OF 15 TO 20 MPH AND LOW TEMPERATURES IN THE SINGLE DIGITS. THIS COMBINATION WILL PRODUCE WIND CHILL VALUES OF 15 TO 20 DEGREES BELOW ZERO TOWARD SUNRISE ON WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD WIND CHILLS OF 15 TO 20 BELOW ZERO CONTINUE THROUGH THE MORNING AND INTO THE AFTERNOON ON WEDNESDAY...BEFORE WINDS START TO DIMINISH AND WIND CHILL VALUES IMPROVE LATE IN THE DAY WEDNESDAY. AS TEMPERATURES FALL AGAIN IN THE EARLY MORNING HOURS ON THURSDAY...WIND CHILLS OF 15 TO 20 BELOW ARE AGAIN ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Wind Chill Advisories in Kansas, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.